User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:3.4.1_control_of_coma

3.4.1 Control of Coma

Kent R. Olson, MD

General Considerations

Many drugs and poisons can cause drowsiness, confusion or coma. (Table 1) Diagnosis may be aided by careful history and examination for a toxidrome.

  • Sedative hypnotic and opioid drugs typically cause varying degrees of obtundation associated with depressed reflexes and small pupils.
  • Phenothiazines such as chlorpromazine typically cause coma and hypotension, tachycardia, and small pupils.
  • Drugs with anticholinergic properties usually cause dilated pupils and relative tachycardia; other anticholinergic findings include agitated delirium, decreased peristaltic activity, dry mucous membranes and absent sweating.
  • Anticholinergic syndrome accompanied by seizures, hypotension and/or QRS interval widening suggests tricyclic antidepressant poisoning.
  • Diffuse muscle hypertonicity, especially with lower extremity clonus, is often associated with serotonin syndrome caused by overdose of selective serotonin reuptake inhibitors or use of SSRIs in combination with a monoamine oxidase (MAO) inhibitor.

Important "Rule-outs"

It is essential to rule out other medical conditions that can cause altered mental status, such as acute head trauma, CNS infection (e.g., meningitis, encephalitis), metabolic derangements (e.g., hypoglycemia, hyponatremia, hypercalcemia, liver or kidney failure, etc.) Consider alcohol or sedative-hypnotic drug withdrawal in the patient with seizures or agitated delirium.

Initial Treatment

Management of coma is primarily supportive, with special attention to protection of the airway and endotracheal intubation, if necessary.

  • Treat hypoglycemia, if present, with boluses of dextrose (0.5-1 gm/kg intravenously). In poorly noursihed patients who may be thiamine depleted, give thiamine 100 mg IV to prevent acute Wernicke;s syndrome.
  • Patients with opioid intoxication may respond to naloxone, avoiding the need for intubation. Start with 0.4 mg intravenously, or even less if the patient is a known opioid addict; increase the dose by 2 mg doses if there is no or minimal response, up to a dose of 4-5 mg. If opioid intoxication is strongly suspected but response to naloxone is equivocal, larger doses may be tried — occasionally patients with propoxyphene overdose require naloxone doses of 10-15 mg or more.
  • Reversal of benzodiazepine-induced coma with flumazenil is controversial. Most patients with benzodiazepine overdose have only mild to moderate symptoms and supportive care without intubation is typically successful. Combined overdose with alcohol or other drugs may complicate benzodiazepine overdose, but will not reverse with flumazenil, and the residual effects of these drugs may cause more problems once the effect of the benzodiazepines has been removed. For example, co-ingestion of a benzodiazepine and a tricyclic antidepressant may present with come; reversal of the benzodiazepine may result in seizures. Reversal of benzodiazepine effect in a patient chronically addicted to this class of drugs can also lead to seizures or other manifestations of acute benzodiazepine withdrawal, which may be life-threatening.

Table 1. Selected Causes of Coma

Sample Drugs/Poisons Causing Coma Common Clinical Features
Sedative-hypnotic drugs (benzodiazepines, barbiturates, etc.)Coma with respiratory depression; decreased blood pressure; pupils small; hypothermia.
Opioids (heroin, morphine, codeine, hydrocodone, fentanyl, hydromorphone, etc)Coma with marked respiratory depression; pupils often pinpoint; heroin users may have evidence of IV drug use.
Phenothiazines (chlorpromazine, thioridazine, promethazine, etc)Alpha-adrenergic blockade typically causes hypotension with reflex tachycardia, small pupils.
Antihistamines and anticholinergicsComa with tachycardia, dilated pupils, dry mucous membranes, urinary retention, ileus
Tricyclic antidepressantsAnticholinergic syndrome; seizures; QRS interval prolongation.
Organophosphates/carbamatesSyndrome of cholinergic excess: pinpoint pupils, hypersalivation and bronchorrhea, vomiting and diarrhea; muscle weakness.
Oral hypoglycemic agents (glyburide, glipizide, chlorpropamide, tolbutamide, etc.)Coma due to hypoglycemia.
Cellular asphyxiants (cyanide, carbon monoxide, methemoglobinemia, hydrogen sulfide)Metabolic acidosis (lactic acidosis); tachypnea, tachycardia common
Other antidepressants (fluoxetine, citalopram, sertraline, Bupropion, etc)May be associated with serotonin syndrome (agitation, hyperreflexia and lower extremity clonus, hyperthermia)
Ethanol, other alcoholsEthanol distinct breath odor; isopropyl alcohol metabolized to acetone; methanol and ethylene glycol to toxic organic acids (marked anion gap and osmolar gap)
Valproic acidSmall pupils; elevated serum ammonia; metabolic acidosis; mild transaminitis; hypocalcaemia.
CarbamazepineProlonged erratic absorption; nystagmus and ataxia; seizures at high doses; AV block.


/home/wikitoxo/public_html/data/pages/wikitox/3.4.1_control_of_coma.txt · Last modified: 2018/09/01 09:00 (external edit)